Can Polycythemia Vera Cause Tinnitus?
Yes, polycythemia vera can definitively cause tinnitus as part of its microvascular disturbance syndrome.
Mechanism and Clinical Context
Tinnitus in polycythemia vera results from microvascular occlusive phenomena caused by interaction between clonal platelets and arteriolar endothelium 1. This is not an incidental association but rather a recognized manifestation of the disease's pathophysiology.
The microvascular disturbances in PV encompass a constellation of symptoms that includes 1:
- Tinnitus (the specific symptom in question)
- Headache
- Light-headedness
- Transient neurologic or ocular disturbances
- Atypical chest discomfort
- Paresthesias
- Erythromelalgia (painful burning of extremities with erythema)
Clinical Significance
Neurologic complications occur in 50-80% of patients with polycythemia vera 2, making these symptoms extremely common rather than rare manifestations. Some symptoms like headache and dizziness are directly related to hyperviscosity and respond immediately to reduction of cell counts 2.
Treatment Approach
Low-dose aspirin (81 mg once or twice daily) is the primary treatment for microvascular symptoms including tinnitus 1, 3. This should be combined with:
- Phlebotomy to maintain hematocrit <45% in men (lower targets of 42% for women and African Americans) 1, 3
- Aspirin therapy addresses the platelet-endothelial interaction causing the microvascular occlusion
- These microvascular symptoms are classified as "non-life-threatening complications" but significantly impact quality of life 1
Important Caveats
- Excessive aspirin doses are contraindicated - the older PVSG study using 900 mg/day showed increased bleeding without thrombosis benefit 1
- Low-dose aspirin (40-81 mg/day) has been shown safe and effective 1, 3
- Contraindications to aspirin must be evaluated, particularly in patients with very high platelet counts who may have acquired von Willebrand syndrome and bleeding risk 4
When to Escalate Treatment
If tinnitus and other microvascular symptoms persist despite adequate phlebotomy and low-dose aspirin, this may indicate need for cytoreductive therapy, particularly in high-risk patients (age >60 years or thrombosis history) 3, 5.